Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 211, NWS Rapid City, SD

July 24, 2012Custer County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 24, 2012, 9:11 PM MDT for Custer County, Pennington County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2012, 9:11 PM MDT (03:11 UTC)
Expired
Jul 24, 2012, 10:15 PM MDT
In force
64 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Custer County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 40 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:44 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 5:44 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
544 PM MDT TUE JUL 24 2012

.AVIATION...18Z TAFS UPDATE
SCT TSRA ARE EXPECTED OVER NERN WY INTO WRN AND CNTRL SD THIS
EVE...WITH IFR VIS IN HEAVIER PRECIP. SOME STORMS MAY BE
SEVERE...WITH LARGE HAIL AND VERY STRONG WIND GUSTS. HAVE
INCLUDED TEMPO MENTIONS FOR CURRENT BEST GUESS OF TS TIMING.
OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH WINDS BECOMING
NORTHERLY.

&&

.PREV DISCUSSION... /ISSUED 155 PM MDT TUE JUL 24 2012/

DISCUSSION...WATER VAPOR SHOWS UPPER LOW MOVING EWD ACRS SRN
ALTA...WITH LEADING EDGE OF SHORT WAVE ENERGY EMBEDDED IN
MONSOONAL FLOW LIFTING NEWD INTO WRN/CNTRL WY. AT THE SURFACE...AN
ASSOCIATED CDFNT IS MOVING EWD THROUGH ERN MT/ERN WY. ALSO...A
SURFACE LOW IS LOCATED OVER SCNTRL SD ALONG AN OLD STATIONARY
BOUNDARY. CONVECTION IS BEGINNING TO FIRE ALONG THE CDFNT OVER ERN
MT/ERN WY AS WELL AS THE BLKHLS.

THIS AFTN/TONIGHT...COLD FRONT WILL ADVANCE EWD THROUGH THE
CWFA AND WILL CONTINUE TO BE THE FOCUS FOR TSTM DEVELOPMENT...AIDED
BY THE SHORT WAVE ALOFT. MLCAPE AROUND 1500J/KG AHEAD OF THE
CDFNT ALONG WITH 30-40KT 0-6KM SHEAR (ESPECIALLY ALONG AND NORTH
OF THE INTERSTATE) WILL SUPPORT SVR STORMS. HEAVY RAINS ALSO A
THREAT GIVEN SLOW INDIVIDUAL STORM MOVEMENT.

WEDNESDAY...UPPER LOW TRACKS ACROSS SRN SASKATCHEWAN/MANITOBA ON
WITH DECENT CAA. 850MB WINDS WILL SUPPORT BREEZY CONDITIONS
ACROSS THE PLAINS OF NORTHWEST SOUTH DAKOTA. WITH STEEP LAPSE
RATES AND RESIDUAL MONSOON MOISTURE...ADDITIONAL TSTM DEVELOPMENT
WILL BE POSSIBLE ALTHOUGH SVR THREAT WILL BE MINIMAL.

THURSDAY...SURFACE HIGH BUILDS INTO THE NORTHERN PLAINS WITH
BREEZY NW WINDS KEEPING TEMPS AROUND AVERAGE FOR THIS TIME OF
YEAR...WHICH WILL FEEL QUITE PLEASANT GIVEN THE HEAT OF LATE.

EXTENDED...UPPER LEVEL RIDGE OVER THE CENTRAL CONUS RE-AMPLIFIES
OVER THE NORTHERN PLAINS FOR THE END OF THE WEEK AND INTO THE
WEEKEND. WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL CONTINUE TO
BRING OCCASIONAL CHANCES FOR PRECIP. TEMPS WILL RETURN TO ABOVE
AVERAGE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...JC
Hazardous weather outlook, Jul 24, 4:53 AM MDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
453 AM MDT TUE JUL 24 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
453 AM MDT (553 AM CDT) TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND SPREAD EAST THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING...AS WELL AS
THE SUNDANCE AND NEWCASTLE AREAS OF NORTHEAST WYOMING. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY. SEVERE
THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jul 24, 7:35 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT TUE JUL 24 2012

SDZ024-025-250200-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
735 PM MDT TUE JUL 24 2012

AT 730 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHEYENNE CROSSING...OR 8 MILES SOUTHWEST OF
DEADWOOD...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
TERRY PEAK AROUND 740 PM MDT.
LEAD AND CENTRAL CITY AROUND 750 PM MDT.
DEADWOOD AND GALENA AROUND 755 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4425 10397 4448 10376 4439 10356 4436 10357
      4417 10383
TIME...MOT...LOC 0135Z 219DEG 17KT 4430 10381

JC
Special weather statement, Jul 24, 7:57 PM MDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT TUE JUL 24 2012

SDZ027-029-WYZ058-250230-
SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-WESTON WY-
757 PM MDT TUE JUL 24 2012

AT 753 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
MORRISEY TO DEWEY TO 8 MILES NORTH OF EDGEMONT...AND MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ARGYLE...
  MORRISEY...
  DEWEY...

&&

LAT...LON 4349 10407 4349 10471 4350 10472 4372 10441
      4368 10379 4353 10341 4351 10343 4339 10381
TIME...MOT...LOC 0156Z 244DEG 28KT 4355 10456 4354 10408
          4342 10379

JC
Special weather statement, Jul 24, 7:59 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT TUE JUL 24 2012

SDZ014-032-250245-
HAAKON SD-ZIEBACH SD-
759 PM MDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZIEBACH AND
NORTHEASTERN HAAKON COUNTIES UNTIL 845 PM MDT...

AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KIRLEY...OR 31 MILES SOUTH OF LANTRY...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4474 10113 4473 10112 4470 10112 4468 10114
      4453 10115 4438 10154 4460 10153 4484 10114
      4484 10113
TIME...MOT...LOC 0159Z 229DEG 29KT 4458 10132

SCHILD
Special weather statement, Jul 24, 8:27 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT TUE JUL 24 2012

SDZ028-029-WYZ055-057-058-250315-
CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-SOUTHERN CAMPBELL
WY-WESTON WY-WYOMING BLACK HILLS WY-
827 PM MDT TUE JUL 24 2012

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF RENO JUNCTION TO 9 MILES SOUTH OF DOWNTOWN NEWCASTLE TO
ARGYLE...AND MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DOWNTOWN NEWCASTLE...
  DOWNTOWN CUSTER...
  PRINGLE...
  JEWEL CAVE...
  SANATOR...
  STOCKADE LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4392 10524 4396 10405 4375 10348 4348 10362
      4361 10425 4362 10542
TIME...MOT...LOC 0227Z 203DEG 16KT 4371 10525 4375 10419
          4359 10369

JC
Local storm report, Jul 24, 9:03 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     18 S DOWNTOWN NEWCASTLE 43.60N 104.15W
07/24/2012  M62 MPH          WESTON             WY   MESONET

            RAWS SITE

&&

JC
Local storm report, Jul 24, 9:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
905 PM MDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     13 NNE WRIGHT           43.93N 105.45W
07/24/2012  M58 MPH          CAMPBELL           WY   DEPT OF HIGHWAYS

&&

JC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:10 PM MDTSpecial Weather StatementUNRHaakon50 min
Jul 24, 7:17 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson58 min
Jul 24, 7:19 PM MDTSpecial Weather StatementUNRFall River26 min
Jul 24, 7:35 PM MDTSpecial Weather StatementUNRLawrence25 min
Jul 24, 7:57 PM MDTSpecial Weather StatementUNRCuster33 min
Jul 24, 7:59 PM MDTSpecial Weather StatementUNRHaakon46 min
Jul 24, 8:05 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Ziebach39 min
Jul 24, 8:42 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington63 min
Jul 24, 8:51 PM MDTSevere Thunderstorm WarningUNRHarding54 min
Jul 24, 10:33 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington57 min
Jul 24, 10:40 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence65 min
Jul 24, 11:02 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach58 min
Jul 24, 11:39 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach96 min
Jul 24, 11:56 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach64 min
Jul 25, 12:23 PM MDTSpecial Weather StatementUNRPennington52 min
Jul 25, 1:06 PM MDTSpecial Weather StatementUNRPennington39 min
Jul 25, 1:17 PM MDTSpecial Weather StatementUNRCuster43 min
Jul 25, 1:41 PM MDTSpecial Weather StatementUNRPennington49 min
Jul 25, 1:53 PM MDTSpecial Weather StatementUNROglala Lakota37 min
Jul 25, 2:47 PM MDTSpecial Weather StatementUNRCuster43 min
Jul 25, 4:31 PM MDTSpecial Weather StatementUNRMellette, Todd59 min
Jul 25, 5:21 PM MDTSpecial Weather StatementUNRTodd, Tripp54 min
Jul 24, 8:27 PM MDTSpecial Weather StatementUNRWeston48 min
Jul 24, 8:48 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston57 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.